Doc: Is there safe long-term, back pain steroids dose?
Dear Dr. Roach: Last April, I had back surgery to enlarge the disc openings. Some of my problems were corrected with the surgery, but one major problem still exists: After I sit upright in a chair or drive a car for a period of time, when I attempt to get up, I struggle and have to wait a bit before I can walk away. It’s like a nerve is pinched when I sit. My doctor showed me my last MRI and pointed out some scar tissue. He said irritation of my sciatic nerve was causing my left leg to go numb. He prescribed a six-day course of steroids, and immediately after starting the steroids, I was cured. I could get up and walk after sitting; I put my cane and walker away, and life was good. After the steroids ran out, I was back to square one. I asked if he could prescribe more steroids for me, and he said his office doesn’t do that. Instead, he upped my gabapentin and added diclofenac. They are not helping. I am a 77-year-old retired cop, and I would like to finish my life still being able to golf, hunt, ride my motorcycle and fish. In short, I want to be in the game, not in the stands. Is there a safe dose of steroids that I could recommend to my doctor?
Dear J.C.: Steroids are very powerful anti-inflammatory medications that have multiple effects in the body, and although they are very useful, they have the potential for real harm. I could write over a months’ worth of columns on the side effects of prednisone and similar steroids, but for you, the main concerns would include loss of bone minerals, muscle weakness, diabetes, high blood pressure and even changes in mood and personality. Most of these changes occur only after fairly prolonged use of high-dose steroids, and that’s why your doctor doesn’t want to prescribe them long term (and I firmly agree with him).
That doesn’t mean you have to be “out of the game.” The fact that the steroids worked so well so quickly indicates that inflammation is a big part of why your sciatic nerve is being compressed. You would be an excellent candidate for injection of steroid right to the area where the nerve is being irritated. This is called an epidural injection, and it will hopefully help relieve the inflammation, leading to decreased numbness and other symptoms.
Dear Dr. Roach: I have a question that I would like answered, if possible. I am 67 years old. My doctor prescribed Vagifem (estradiol) suppositories, which I use once a week. It has helped, although drinking less black tea and doing Kegel exercises have, too.
My concern: In a recent column you mentioned that uterine cancer comes from use of estrogen without progesterone. Vagifem has no progesterone. And the vagina is so close to the uterus. I am worried about continued usage.
Dear M.H.: Once-weekly estradiol is a very low dose of estrogen. Even though the uterus is in close proximity to the vagina, the estrogen still would get there through the blood, not directly. Studies have found that the amount of circulating estrogen in women taking it is not measurably higher than those who take no estrogen. Most experts think the risk of uterine cancer is not increased by low-dose vaginal estrogen, such as the once-a-week estradiol you are taking.
Email questions to ToYourGoodHealth@med.cornell.edu.